MAUDE Adverse Event Report: MEDELA LLC SONATA DELUXE SINGLE PACK; , PUMP, BREAST, POWERED

MEDELA LLC SONATA DELUXE SINGLE PACK; , PUMP, BREAST, POWERED
Model Number 58200
Health Effect - Clinical Codes Laceration(s) (1946); Pain (1994)
Date of Event 07/29/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The customer was sent a replacement pump and return of her original pump was requested for testing/evaluation.In follow up with a complaint handler on (b)(6) 2019, the customer indicated that due to low suction, she had to "crank" her sonata breast pump to the highest vacuum level to get any suction, which "nearly ripped the tip of her right nipple off," leaving a large sized patch of raw skin.Since she is an exclusive pumper, she had to keep pumping through the painful experience and it was not until she switched breast pumps that her breasts healed.She also alleged that while using the sonata, she had a lot of clogged milk ducts and she was placed on a prescription antibiotic nipple cream for an earlier cut from the sonata, which she was currently still using.The customer received the replacement sonata, but is still experiencing low suction and feels this will lead to clogged ducts, although she indicated that the new flex breast shields she received help with comfort.Because she indicated that she was still experiencing pain from the low suction, she was contacted by a medela clinician, with no response as of the date of this report.Medela is filing this report, which is considered a serious injury as it required medical attention (medication was prescribed).
 
Event or Problem Description
On (b)(6) 2019, the customer alleged to medela llc that in order to resolve a leak error, she had to increase the vacuum on her sonata breast pump, and when she did so, it caused pain and cuts on her nipples.
 
Additional Manufacturer Narrative
The device was returned with the customer's parts and accessories and was evaluated on (b)(6)2019.The device failed suction and cycle specifications.During the product evaluation, it was identified that the customer's valves and membranes had residue on them.The pump was retested with medela lab valves and membranes and it passed suction and cycle specifications.Refer to attached product evaluation and pictures.The customer's report of low suction is confirmed, as a foreign contaminant and/or damage to parts/accessories can hinder the device's ability to form an adequate vacuum seal and could potentially result in lower suction.It is very difficult to determine exactly how much contamination under normal use is needed for pump vacuum to suffer, but it is a known failure mode causing low suction.The pump in style instructions for use details cleaning procedure for the parts and accessories.It is also a common troubleshooting item to check.

Brand Name
SONATA DELUXE SINGLE PACK
Common Device Name
, PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate dr
mchenry IL 60050
MDR Report Key8921553
Report Number1419937-2019-00107
Device Sequence Number16836374
Product Code HGX
UDI-Device Identifier00020451582009
UDI-Public00020451582009
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K161725
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number58200
Device Catalogue Number58200
Device Lot Number454627
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/08/2019
Initial Date Received by Manufacturer 08/05/2019
Supplement Date Received by Manufacturer08/23/2019
Initial Report FDA Received Date08/22/2019
Supplement Report FDA Received Date09/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;